Winter Storm, Edwards
- When
- November 29, 10:00 PM CST to November 30, 11:30 PM CST
- Where
- Edwards forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A strong winter storm marched east along the Kansas-Oklahoma border during the late afternoon and evening hours of Monday, November 29th, leaving a swath of heavy snow across parts of southwest and south central Kansas. The snow tapered off during the early overnight hours of November 30th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong winter storm marched east along the Kansas-Oklahoma border during the late afternoon and evening hours of Monday, November 29th, leaving a swath of heavy snow across parts of southwest and south central Kansas. The snow tapered off during the early overnight hours of November 30th. The heaviest band of snow, 5 to 15 miles wide and with 5 to 6 inch depths, stretched from the east side of Dodge City northeast to near Bison, then curved southeast to near Hudson. A band of snow with 3 to 4 inch amounts fell, basically surrounding this heavier swatch, southeast of a line from 10 miles east of Liberal, to Cimarron, to near Kalvesta, to Rush Center, to just east of Victoria, and also northeast of line from 15 miles east of Liberal, to Kinsley, to near St. John. An inch or greater of snow fell southeast of a line from 10 miles east of Hugoton, to near Scott City, to 5 miles north of Hays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 29, 2:02 PM CST, 7 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 202 PM CST MON NOV 29 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGES WILL BE SNOW CHANCES, AMOUNTS, AND LOCATION THIS EVENING AS WELL AS TEMPERATURES WITH SNOW ON THE GROUND. DECENT BAND OF SNOW HAS DEVELOPED FROM SUBLETTE TO DDC TO GREAT BEND ALONG A ZONE OF 700MB CONVERGENCE AND DEFORMATION, WITH ANOTHER BAND OF PRECIP IN THE DEVELOPING STAGES FROM NORTHWEST OK UP INTO THE SOUTHEASTERN CWA. THE ETA WEAKENS THE NORTHERN BAND WITH TIME AND STRENGTHENS THE SOUTHERN BAND WITH TIME. THIS MAKES SENSE JUDGING THE OVERALL SOUTHEASTWARD PROGRESSION OF THE UPPER STORM SYSTEM. SO WILL LIKELY SEE THE CURRENT BAND OVER DDC REDEVELOP TO THE SOUTHEAST DURING THE EVENING WITH ANOTHER COUPLE INCHES OR SO POSSIBLE. RECENT CALLS DOWN TO P28 HAVE YIELDED ABOUT AN INCH SO FAR TODAY BUT WITH THE WARM GROUND DOWN THERE SOME MELTING WAS TAKING PLACE. WILL CONTINUE THE ADVISORY FOR ONLY THE SE COUNTIES TILL MIDNIGHT. AFTER MIDNIGHT, ALL THE GOOD FORCING SHIFTS EAST WITH ONLY SOME LIGHT SNOW OR FLURRIES LEFT BEHIND. SKIES WILL BEGIN TO CLEAR OUT TOMORROW AS THE UPPER SYSTEM MOVES AWAY. WITH CLEARING SKIES TUESDAY NIGHT, LOWS WILL BE RATHER COLD WHERE THERE IS SNOWPACK. WHAT I HAVE IN THERE MAY NOT BE COLD ENOUGH IN SOME PLACES. SHOULD SEE SOME WARMING ON WEDNESDAY WITH INCREASING 850MB TEMPS, BUT SNOW COVER AND LIGHT WINDS WITH THE SURFACE RIDGE SITTING OVER US WILL KEEP US IN THE 30S MOST PLACES. DAYS 3-7... GOOD AGREEMENT BETWEEN MODELS IN THE EXTENDED PERIODS. EXPECT A WEAK COLD FRONT TO MOVE THROUGH THE CENTRAL PLAINS ON THURSDAY WHICH WILL DO NOTHING MORE THAN COOL TEMPERATURES DOWN A BIT AS MOISTURE WILL BE VERY LIMITED FOR THE ENTIRE EXTENDED AS SURFACE HIGH PRESSURE OVER THE GULF STATES WILL NOT ALLOW ANY DEEP MOISTURE TO RETURN TO THE AREA. CWA WILL START TO SEE THE EFFECTS OF SOME RIDGING ALOFT FOR FRI AND SAT WITH TEMPERATURES WARMING UP NICELY INTO THE UPPER 40S TO MID 50S. SOME MILD NIGHTS EXPECTED AS WELL WITH SOUTHWEST WINDS INCREASE OVER THE AREA AND THERMAL RIDGE IN PLACE. THE NEXT COLD FRONT IS NOT EXPECTED TO MOVE THROUGH UNTIL AT LEAST SUNDAY NIGHT INTO MONDAY. THIS SYSTEM WILL ALSO LIKELY BE NOTHING MORE THAN JUST A DROP IN TEMPERATURES AND A WIND SHIFT AS SURFACE HIGH WILL REMAIN IN PLACE NEAR THE GULF AND THIS SYSTEM WILL NOT BE ABLE TO TAP INTO THE GULF UNTIL IT IS EAST OF AREA AND AFFECTING THE MIDWEST. && .PRELIMINARY POINT TEMPS/POPS... DDC 18 33 17 39 / 50 00 00 00 GCK 16 32 16 39 / 40 00 00 00 EHA 17 32 15 42 / 50 00 00 00 LBL 17 34 17 41 / 50 00 00 00 HYS 17 33 19 39 / 40 10 00 00 P28 23 35 21 43 / 60 10 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVISORY FOR CLARK, KIOWA, EDWARDS, STAFFORD, PRATT, AND BARBER COUNTIES IN SOUTHWESTERN AND SOUTH CENTRAL KS. && LACY/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST MON NOV 29 2004 KSZ030-031-043>046-061>066-074>081-084>090-301100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CST (400 AM MST) MON NOV 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FOUR CORNERS REGION WILL REMAIN NEARLY STATIONARY BUT SLOWLY WEAKEN THROUGH THE DAY TODAY AND THEN MOVE EAST OVER THE CENTRAL HIGH PLAINS TONIGHT. THIS SYSTEM WILL BRING LIGHT SNOW TO SOUTHWEST KANSAS THROUGH MUCH OF THE DAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. THE SNOW COMBINED WITH NORTH WINDS AT 15 TO 25 MPH WILL RESULT IN SOME BLOWING AND DRIFTING OF SNOW WHICH WILL CAUSE HAZARDOUS DRIVING CONDITIONS ON AREA ROADS AND HIGHWAYS. BECAUSE OF THIS, A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THE DAY TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CST MON NOV 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW 5 NNW ENSIGN 37.72N 100.27W
11/29/2004 3.0 INCH GRAY KS TRAINED SPOTTER
0550 PM SNOW 5 SW MONTEZUMA 37.55N 100.51W
11/29/2004 3.5 INCH GRAY KS TRAINED SPOTTER
0554 PM SNOW PLAINS CITY 37.26N 100.59W
11/29/2004 2.0 INCH MEADE KS TRAINED SPOTTER
0600 PM SNOW 9 N LIBERAL 37.17N 100.94W
11/29/2004 2.0 INCH SEWARD KS TRAINED SPOTTER
0601 PM SNOW 4 S DIGHTON 38.42N 100.47W
11/29/2004 2.5 INCH LANE KS TRAINED SPOTTER
0606 PM SNOW 12 SE JETMORE 37.96N 99.74W
11/29/2004 5.0 INCH HODGEMAN KS TRAINED SPOTTER
0610 PM SNOW 8 NNE ROZEL 38.30N 99.35W
11/29/2004 4.5 INCH PAWNEE KS TRAINED SPOTTER
0620 PM SNOW 8 N HUDSON 38.22N 98.66W
11/29/2004 5.5 INCH STAFFORD KS TRAINED SPOTTER
0629 PM SNOW 3 S BELLEFONT 37.84N 99.65W
11/29/2004 2.0 INCH FORD KS TRAINED SPOTTER
0630 PM SNOW VICTORIA 38.85N 99.15W
11/29/2004 2.5 INCH ELLIS KS TRAINED SPOTTER
0632 PM SNOW OTIS 38.53N 99.05W
11/29/2004 5.0 INCH RUSH KS TRAINED SPOTTER
0700 PM SNOW 3 E DODGE CITY 37.76N 99.96W
11/29/2004 5.7 INCH FORD KS NWS EMPLOYEE
NWSFO DODGE CITY
&&
UMSCHEIDThe national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426364, 5426365, 5426366, 5426367, 5426368, 5426369, 5426370, 5426371, 5426372, 5426373, 5426374, 5426375, 5426376, 5426377, 5426378, 5426379, 5426380, 5426381, 5426382, 5426383.